medication discontinuation syndrome

Discussion in 'General Parenting Archives' started by -, Nov 7, 2001.

  1. Guest

    A scenario:
    Your child has been on an SSRI antidepressant for five weeks or more. The doctor feels that the dosage needs to be decreased or the medication needs to be discontinued. He prescribes changes and tapering in the usual 10mg increments.
    Within a couple of days of starting this, your child begins to exhibit severe flulike symptoms (headache, diarrhea, nausea, vomiting, chills,dizziness, fatigue). There may be insomnia. Agitation, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts are sometimes occuring. These symptoms last anywhere from one to seven weeks and vary in intensity. You wonder what the heck is going on.

    It's called SSRI discontinuation syndrome, and here is what causes it:

    Some SSRI medications have a very short half-life. What this means, is that they produce no metabolites that help the medication stay in the body for an extended period...they go in, last a few hours, and come out again. SSRI's are split into two categories: long acting and short acting. For example, Prozac is a longer-acting SSRI...Paxil, Zoloft and Luvox are short-acting.

    The shorter acting SSRIs, when discontinued or when the dosage is lowered, produce an anticholinergic rebound ( which is an interruption in production of the key neurotransmitter acetylcholine. Acetylcholine is the neurotransmitter used more when the person is under greater stress).

    Here is a list of neurologic symptoms of Discontinuation syndrome:

    dizziness, vertigo, lightheadedness and gait instability are most commonly reported, followed by somatic complaints (nausea/emesis, fatigue and headache) and not uncommonly, insomnia. Still characteristic but reported less frequently are shock-like sensations, parasthesia, visual disturbances, diarrhea, myalgias and chills. A range of nonspecific mental symptoms including agitation, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts.

    Again, these symptoms will last anywhere from one to seven weeks, and then disappear.

    Double-blind controlled studies now indicate that 35-78% of patients who abruptly stop certain antidepressants or titrate down in 10mg increments or more, after five weeks or more of treatment with the medication, will develop one or more discontinuation symptoms. When allowed to run its course, the syndrome duration is variable (one to several weeks) and ranges from mild-moderate intensity in most patients, to extremely distressing in a small number.

    So or your child are using a short acting SSRI medication. You have to discontinue it or titrate it down, and you want to know what to do to head off DS?

    First, you will want to wean down very slowly, in 5mg increments, using each increment for one week. If you have tablets, you can split them (a pill splitter helps, a couple of bucks at the pharmacy). If you have capsules, buy some empty gelcaps. Open your capsules and redistribute the medication into the empty gelcaps.

    It's absolutely imperitive that the brains' production of acetylcholine is not interrupted. One of the simplest things you can do to prevent this in addition to 5mg titration is to add supplements. In particular, choline, lecithin, and B complex. The B vitamins will help sustain your brains current levels of the neurotransmitter Acetylcholine (the depletion of which is the cause of DS). You should also use Choline supplements or Lecithin supplements (which are 13 percent choline) to help increase the level of available choline that the brain uses to make Acetylcholine while the titration or discontinuation is happening.

    Dietary changes (temporary if you wish) can also be made. Lecithin and choline can be found in a wide variety of foods, many of the richest sources are foods also high in cholesterol and fat. Egg yolks are one of the best dietary sources of ecithin/choline. Other excellent sources of dietary Choline are beef steak, liver, organ meat, egg yolk, spinach, soybeans, cauliflower, germ, peanuts, and brewer's yeast.

    Discontinuation symptoms are not restricted to the SSRIs, as many of you here can attest to. Many drugs that act on the central nervous system can cause symptoms: monoamine oxidase inhibitors, tricyclic antidepressants, antiparkinsonian agents, traditional antipsychotics, and clozapine. Short acting stimulant medications will also do this (ritalin rebound). The dietary changes indicated would also be helpful for children with rebound problems from other medications.

    It's good to know that the psychiatric professional community recognizes this phenomena as valid. Although the symptoms are varied, and are both physical and psychological, a characteristic SSRI discontinuation syndrome is now recognised.
  2. Guest

    Thank you for this info. I've been switched numerous times to different medications and weaned rather quickly. Now I know why I had some weird symptoms. This is very good info and probably would be good for our archives. Thanks for sharing.
  3. bria-maureen

    bria-maureen New Member

    This is a good thing to be aware of. Thanks.
  4. The_Arc

    The_Arc New Member

    This would explain a few things!! Thank you for the info.

  5. Guest

    I agree about archiving...this is great information.
  6. ck1992

    ck1992 New Member

    Taking this to archives!